Maryland, 2017

Flash Flooding and Flooding in Maryland, May 25 to 26, 2017

May 25 to 26, 2017 · NWS LWX · 6 events in 1 county or zone

Low pressure and an associated cold front moved across the Mid-Atlantic region during the day on May 25th. Temperatures and moisture increased across the region during the afternoon and showers and thunderstorms formed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure and an associated cold front moved across the Mid-Atlantic region during the day on May 25th. Temperatures and moisture increased across the region during the afternoon and showers and thunderstorms formed. This activity led to heavy rainfall that led to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 25, 2:15 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, May 25, 2:15 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Thu May 25 2017

.SYNOPSIS...
Low pressure and associated cold front will move
through the area this evening. Weak high pressure will return
to the area later Friday and Friday night before moving off the
coast Saturday. A warm front will stall out overhead later
Saturday through Sunday. A stronger cold front will pass through
the area Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cutoff low pressure over the Ohio Valley will pass through our
area this evening. As of this afternoon...an occluded front
associated with the low extends southeast into our area. Weak
surface low pressure is also developing along this boundary over
northern Virginia. Low clouds have given way to some sunshine
and this has caused instability to increase over the last couple
hours. Latest mesoanalysis around 500 J/KG over central Virginia
into southern Maryland. Instability should increase ahead of the
occluded boundary over the next few hours.

Showers and thunderstorms have begun to pop up across the
Potomac Highlands into central Virginia near the boundary. As
the boundary moves north and east...convection is expected to
increase in coverage and perhaps intensity. This is due to the
destabilizing atmosphere both from colder air aloft and breaks
of sunshine. Despite weakening shear profiles...there is an
elevated threat for severe thunderstorms due to the colder air
aloft and potential for downbursts due to mid-level dry air. The
best chance for stronger storms will be across eastern West
Virginia into northern Virginia and the Washington Metropolitan
area as well as central and southern Maryland.

Due to recent rainfall...any heavy rainfall from thunderstorms
does pose a threat for flash flooding. However...a watch has
not been issued at this time thinking that storms should be
progressive and torrential downpours will be widely scattered.
These factors should keep any flash flood threat localized.

Low pressure and the occluded boundary will move off to our
northeast later this evening and overnight. Convection will
dissipate in coverage...but a few showers are possible overnight
as moisture wraps around the departing low.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Low pressure will continue to move away from the area Friday
while high pressure approaches from the west. A west to
northwest flow will usher in seasonable conditions...but it will
be breeze due to a tight gradient between the departing low and
building high. An isolated shower cannot be ruled out from
daytime heating...but much of the time will be dry.

Weak high pressure will build overhead Friday night before
moving off off the coast Saturday. A warm front will stall out
over the area later Saturday through Saturday night. Marine air
will allow for cooler conditions across northeastern portions of
the CWA while much warmer and more humid conditions are expected
across central and western areas behind the boundary. There is
still some uncertainty as to exactly where the boundary will
setup. However...with warm and humid conditions in place showers
and thunderstorms will likely develop. Sufficient shear suggests
that some storms could be severe...mainly along and south/west
of the boundary. Convection should dissipate in coverage later
Saturday night due to the loss of daytime heating.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A warm front will settle near/over our CWA Sunday
before a cold front moves across late Sunday night into Monday
morning. Showers and thunderstorms possible with periods of
heavy rain during these days. Conditions start to dry out into
Tuesday as westerly flow settles in. Another -weaker- front
approaches on Tuesday night into Wednesday, increasing PoPs
slightly. Several pieces of upper level energy could bring a
chance of precip to our area Wednesday into Thursday, but
looking into mostly dry conditions.

High temperatures will be in the 70s and 80s... some 60s at
higher elevations.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Popup showers and thunderstorms are expected late this
afternoon into this evening. A few storms may become
severe...with locally damaging winds and large hail being the
primary threats. IFR/subIFR conditions are expected in stronger
storms. Convection will dissipate in coverage later this
evening.

VFR conditions are expected most of the time Friday through
Saturday night. West to northwest winds will gust around 20 to
25 knots Friday. A few showers and thunderstorms are possible
Saturday. Some storms may become strong to severe during the
afternoon and evening hours.

Sub-VFR conditions expected Sunday into Monday with
rounds of showers and thunderstorms moving through our region
with a boundaries stalled/moving through. Conditions become
drier/VFR Monday night into Tuesday.

&&

.MARINE...
Showers and thunderstorms will increase in coverage late this
afternoon into this evening. Storms will be capable of producing
locally damaging winds and large hail. Special Marine Warnings
may be warranted.

Low pressure will develop over the waters this afternoon before
moving off to the north and east tonight. A lull in the winds
has occurred due to a weaker gradient this afternoon.
However...winds from the southwest will pick up behind the low
late this afternoon through tonight. A Small Craft advisory is
in effect for most of the waters behind the boundary.

A Small Craft Advisory is in effect for all of the waters Friday
due to gusty west to northwest winds expected behind departing
low pressure. Winds will quickly diminish toward sunset. Weak
high pressure will build overhead Friday night before moving
offshore Saturday. A warm front will stall out near the waters
later Saturday through Saturday night. Additional showers and
thunderstorms are possible during this time...especially
Saturday afternoon and evening.

&&

.TIDES/COASTAL FLOODING...
Combination of high astronomical tides due to a new moon and
onshore flow will result in minor coastal flooding near times of
high tide through tonight for most areas and into Friday
morning for sensitive areas. Coastal Flood Headlines are in
effect during this time. Moderate flooding is possible at
Straits point...but confidence is too low for a warning at this
point since the flow will turn west of south this evening.

Tidal anomalies should decrease rapidly later Friday due to
strengthening west to northwest flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ014-
     018.
     Coastal Flood Advisory until 6 PM EDT this evening for MDZ016.
     Coastal Flood Watch late tonight for MDZ017.
     Coastal Flood Advisory until 2 AM EDT Friday for MDZ017.
VA...Coastal Flood Advisory until 6 PM EDT this evening for VAZ057.
     Coastal Flood Advisory until 11 PM EDT this evening for VAZ054.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 PM EDT Friday
     for ANZ530-531-536-538-539.
     Small Craft Advisory until 6 PM EDT Friday for ANZ532>534-537-
     540>543.
     Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ535.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, May 25, 11:07 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1207 PM EDT Thu May 25 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1207 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon into early
this evening. The strongest storms will be capable of producing
large hail...locally damaging winds and perhaps an isolated
tornado. Heavy downpours in thunderstorms will pose a threat for
localized flash flooding of small streams and creeks as well.
Special marine warnings may also be required over the waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of showers and thunderstorms are possible
Saturday afternoon into Sunday evening. The potential exists for
some of these storms to produce severe weather and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1207 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon into early
this evening. The strongest storms will be capable of producing
large hail...locally damaging winds and perhaps an isolated
tornado...especially across northern and central
Maryland...northern Virginia and eastern West Virginia. Heavy
downpours in thunderstorms will pose a threat for localized flash
flooding of small streams and creeks as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of showers and thunderstorms are possible
Saturday afternoon into Sunday evening. The potential exists for
some of these storms to produce severe weather and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, May 25, 4:59 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     MARINE TSTM WIND SOLOMONS                38.32N  76.45W
05/25/2017  M43 MPH          ANZ542             MD   BUOY

&&

EVENT NUMBER LWX1702039

DH
Local storm report, May 25, 5:00 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     MARINE TSTM WIND 3 E CALVERT CLIFFS      38.43N  76.39W
05/25/2017  M40 MPH          ANZ533             MD   BUOY

&&

EVENT NUMBER LWX1702040

DH
Local storm report, May 25, 5:14 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     MARINE TSTM WIND 10 ENE PLUM POINT       38.68N  76.33W
05/25/2017  M43 MPH          ANZ541             MD   BUOY

&&

EVENT NUMBER LWX1702041

DH
Local storm report, May 25, 5:15 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     MARINE TSTM WIND 17 NE SMITH ISLAND      38.14N  75.79W
05/25/2017  M39 MPH          ANZ543             VA   BUOY

&&

EVENT NUMBER LWX1702042

DH
Local storm report, May 25, 5:36 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     MARINE TSTM WIND 1 E BAY RIDGE           38.94N  76.44W
05/25/2017  M55 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX1702043

DH
Local storm report, May 25, 5:42 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
642 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FLOOD            BROOKEVILLE             39.18N  77.06W
05/25/2017                   MONTGOMERY         MD   EMERGENCY MNGR

            THREE FEET OF WATER FLOWING ACROSS THE ROADWAY NEAR THE
            INTERSECTION OF GEORGIA AVENUE AND BROOKEVILLE ROAD.

&&

EVENT NUMBER LWX1702045

DH

The radar

The Sterling radar (KLWX), 43 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
May 25, 5:46 PM EST to 8:15 PM EST
Where
Montgomery County, 0.54 mi E of Brookeville to 0.48 mi E of Brookeville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.180, -77.060

There was one to two feet of water flowing near the 3600 Block of Brookeville Road. There was a car trapped in three to four feet of flowing water at Georgia Avenue and Brookeville Road. Reddy Branch was out of its banks.

Flood, Montgomery

When
May 25, 6:10 PM EST to May 26, 2:10 AM EST
Where
Montgomery County, 1.15 mi SSE of Mt Zion to 1.05 mi SSE of Mt Zion
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.165, -77.090

The 18700 Block of Olney Mill Road was closed between Winding Strone Circle and Random Ridge Circle due to high water.

Flood, Montgomery

When
May 25, 6:11 PM EST to May 26, 2:10 AM EST
Where
Montgomery County, 0.31 mi SSW of Mt Zion to 0.22 mi S of Mt Zion
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.176, -77.101

The 4900 Block of MD-108 Olney Laytonsville Road was closed due to high water.

Flash Flood, Montgomery

When
May 25, 7:00 PM EST to 8:15 PM EST
Where
Montgomery County, 0.65 mi SW of Brighton to 0.59 mi SW of Brighton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.194, -77.039

There were two feet of water flowing across the 1900 Block of Brighton Dam Road.

Flood, Montgomery

When
May 25, 8:27 PM EST to May 26, 2:10 AM EST
Where
Montgomery County, 0.53 mi E of Brookeville to 0.49 mi E of Brookeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.181, -77.060

Flooding continued after flash flooding ended.

There was one to two feet of water flowing near the 3600 Block of Brookeville Road. There was a car trapped in three to four feet of flowing water at Georgia Avenue and Brookeville Road. Reddy Branch was out of its banks.

Flood, Montgomery

When
May 25, 8:27 PM EST to May 26, 2:10 AM EST
Where
Montgomery County, 0.69 mi SW of Brighton to 0.81 mi SW of Brighton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.194, -77.040

Flooding continued after flash flooding ended. There were two feet of water flowing across the 1900 Block of Brighton Dam Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695687, 695690, 695691, 695689, 695692, 695693.